Abstract

We show that incorporating spatial dispersal of individuals into a simple vaccination epidemic model may give rise to a model that exhibits rich dynamical behavior. Using an SIVS (susceptible--infected--vaccinated--susceptible) model as a basis, we describe the spread of an infectious disease in a population split into two regions. In each subpopulation, both forward and backward bifurcations can occur. This implies that for disconnected regions the two-patch system may admit several steady states. We consider traveling between the regions and investigate the impact of spatial dispersal of individuals on the model dynamics. We establish conditions for the existence of multiple nontrivial steady states in the system, and we study the structure of the equilibria. The mathematical analysis reveals an unusually rich dynamical behavior, not normally found in the simple epidemic models. In addition to the disease-free equilibrium, eight endemic equilibria emerge from backward transcritical and saddle-node bifurcation points, forming an interesting bifurcation diagram. Stability of steady states, their bifurcations, and the global dynamics are investigated with analytical tools, numerical simulations, and rigorous set-oriented numerical computations.

Keywords

  1. backward bifurcation
  2. patch model
  3. equilibrium
  4. numerical simulations
  5. rigorous numerics
  6. computational dynamics
  7. set-oriented computations
  8. ODE
  9. time-1 map
  10. Conley index
  11. Morse decomposition

MSC codes

  1. Primary
  2. 92D30; Secondary
  3. 92-08

Get full access to this article

View all available purchase options and get full access to this article.

References

1.
Z. Arai, W. Kalies, H. Kokubu, K. Mischaikow, H. Oka, and P. Pilarczyk, A database schema for the analysis of global dynamics of multiparameter systems, SIAM J. Appl. Dyn. Syst., 8 (2009), pp. 757--789.
2.
J. Arino, Diseases in metapopulations, in Modeling and Dynamics of Infectious Diseases, Ser. Contemp. Appl. Math. CAM 11, Higher Education Press, Beijing, 2009, pp. 64--122.
3.
J. Arino and P. van den Driessche, A multi-city epidemic model, Math. Popul. Stud., 10 (2003), pp. 175--193.
4.
F. Brauer, Backward bifurcations in simple vaccination models, J. Math. Anal. Appl., 298 (2004), pp. 418--431.
5.
F. Brauer, Backward bifurcations in simple vaccination/treatment models, J. Biol. Dyn., 5 (2011), pp. 410--418.
6.
J. Bush, M. Gameiro, S. Harker, H. Kokubu, K. Mischaikow, I. Obayashi, and P. Pilarczyk, Combinatorial-topological framework for the analysis of global dynamics, Chaos, 22 (2012), 047508.
7.
The CAPD Group, Computer Assisted Proofs in Dynamics Library, Jagiellonian University, Krakow, Poland, http://capd.ii.uj.edu.pl/ (accessed on September 12, 2014).
8.
C. Conley, Isolated Invariant Sets and the Morse Index, AMS, Providence, RI, 1978.
9.
O. Diekmann and J. A. P. Heesterbeek, Mathematical Epidemiology of Infectious Diseases: Model Building, Analysis and Interpretation, Wiley, Chichester, UK, 2000.
10.
O. Diekmann, J. A. P. Heesterbeek, and J. A. J. Metz, On the definition and computation of the basic reproduction ratio R0 in models for infectious diseases in heterogeneous populations, J. Math. Biol., 28 (1990), pp. 365--382.
11.
O. Diekmann, J. A. P. Heesterbeek, and M. G. Robert, The construction of next-generation matrices for compartmental epidemic models, J. R. Soc. Interface, 7 (2010), pp. 873--885.
12.
J. Dushoff, W. Huang, and C. Castillo-Chavez, Backwards bifurcations and catastrophe in simple models of total diseases, J. Math. Biol., 36 (1998), pp. 227--248.
13.
M. Gameiro, H. Kokubu, K. Mischaikow, T. Miyaji, and P. Pilarczyk, A study of rigorous ODE integrators for multi-scale set-oriented computations, in preparation, Universidade do Sa͂o Paulo/Kyoto University/Rutgers/Meiji University/Institute of Science and Technology Austria.
14.
A. B. Gumel, Causes of backward bifurcations in some epidemiological models, J. Math. Anal. Appl., 395 (2012), pp. 355--365.
15.
K. P. Hadeler and C. Castillo-Chavez, A core group model for disease transmission, Math. Biosci., 128 (1995), pp. 41--55.
16.
K. P. Hadeler and P. van den Driessche, Backward bifurcation in epidemic control, Math. Biosci., 146 (1997), pp. 15--35.
17.
S. Harker, H. Kokubu, K. Mischaikow, and P. Pilarczyk, Inducing a map on homology from a correspondence, Proc. Amer. Math. Soc., to appear.
18.
H. W. Hethcote, Qualitative analyses of communicable disease models, Math. Biosci., 28 (1976), pp. 335--356.
19.
C. M. Kribs-Zaleta, Center manifolds and normal forms in epidemic models, in Mathematical Approaches for Emerging and Re-emerging Infectious Diseases: An Introduction, C. Castillo-Chavez, S. Blower, D. Kirschner, P. van den Driessche, and A. A. Yakubu, eds., Springer-Verlag, New York, Berlin, 2001, pp. 269--286.
20.
C. M. Kribs-Zaleta and J. X. Velasco-Hernández, A simple vaccination model with multiple endemic states, Math. Biosci., 164 (2000), pp. 183--201.
21.
E. Liz and P. Pilarczyk, Global dynamics in a stage-structured discrete-time population model with harvesting, J. Theoret. Biol., 297 (2012), pp. 148--165.
22.
S. Luzzatto and P. Pilarczyk, Finite resolution dynamics, Found. Comput. Math., 11 (2011), pp. 211--239.
23.
L. Markus, Asymptotically autonomous differential systems, in Contributions to the Theory of Nonlinear Oscillations III, Ann. Math. Stud. 36, S. Lefschetz, ed., Princeton University Press, Princeton, NJ, 1956, pp. 17--29.
24.
G. F. Medley, N. A. Lindop, W. J. Edmunds, and D. J. Nokes, Hepatitis-B virus endemicity: Heterogeneity, catastrophic dynamics and control, Nature Med., 7 (2001), pp. 619--624.
25.
K. Mischaikow, M. Mrozek, and P. Pilarczyk, Graph approach to the computation of the homology of continuous maps, Found. Comput. Math., 5 (2005), pp. 199--229.
26.
R. E. Moore, Interval Analysis, Prentice--Hall, Englewood Cliffs, NJ, 1966.
27.
M. Mrozek, Leray functor and cohomological Conley index for discrete dynamical systems, Trans. Amer. Math. Soc., 318 (1990), pp. 149--178.
28.
M. Mrozek, The Conley index on compact ANR's is of finite type, Results in Math., 18 (1990), pp. 306--313.
29.
S. Oishi, Numerical verification method of existence of connecting orbits for continuous dynamical systems, J. UCS, 4 (1998), pp. 193--201.
30.
P. Pilarczyk, Computer assisted method for proving existence of periodic orbits, Topol. Methods Nonlinear Anal., 13 (1999), pp. 365--377.
31.
P. Pilarczyk, Parallelization method for a continuous property, Found. Comput. Math., 10 (2010), pp. 93--114.
32.
P. Pilarczyk, Rich Bifurcation Structure in a Two-Patch Vaccination Model. Results of Computations, software and computation results, 2014, http://www.pawelpilarczyk.com/infmodel/.
33.
P. Pilarczyk, L. García, B. A. Carreras, and I. Llerena, A dynamical model for plasma confinement transitions, J. Phys. A, 45 (2012), 125502.
34.
P. Pilarczyk and K. Stolot, Excision-preserving cubical approach to the algorithmic computation of the discrete Conley index, Topol. Appl., 155 (2008), pp. 1149--1162.
35.
A. Szymczak, The Conley index for discrete semidynamical systems, Topol. Appl., 66 (1995), pp. 215--240.
36.
H. R. Thieme, Asymptotically autonomous differential equations in the plane, Rocky Mountain J. Math., 24 (1994), pp. 351--380.
37.
H. R. Thieme and C. Castillo-Chavez, Asymptotically autonomous epidemic models, in Mathematical Population Dynamics: Analysis of Heterogeneity, Vol. I, Theory of Epidemics, O. Arino, D. Axelrod, M. Kimmel, and M. Langlais, eds., Wuerz Publishing, 1995, pp. 33--50.
38.
P. van den Driessche and J. Watmough, Reproduction numbers and sub-threshold endemic equilibria for compartmental models of disease transmission, Math. Biosci., 180 (2002), pp. 29--48.
39.
W. Wang and G. Mulone, Threshold of disease transmission in a patch environment, J. Math. Anal. App., 285 (2003), pp. 321--335.
40.
W. Wang and X.-Q. Zhao, An epidemic model in a patchy environment, Math. Biosci., 190 (2004), pp. 97--112.
41.
D. Wilczak, Symmetric heteroclinic connections in the Michelson system: A computer assisted proof, SIAM J. Appl. Dyn. Syst., 4 (2005), pp. 489--514.
42.
D. Wilczak and P. Zgliczyński, Heteroclinic connections between periodic orbits in planar restricted circular three-body problem---A computer assisted proof, Comm. Math. Phys., 234 (2003), pp. 37--75.

Information & Authors

Information

Published In

cover image SIAM Journal on Applied Dynamical Systems
SIAM Journal on Applied Dynamical Systems
Pages: 980 - 1017
ISSN (online): 1536-0040

History

Submitted: 3 November 2014
Accepted: 24 March 2015
Published online: 11 June 2015

Keywords

  1. backward bifurcation
  2. patch model
  3. equilibrium
  4. numerical simulations
  5. rigorous numerics
  6. computational dynamics
  7. set-oriented computations
  8. ODE
  9. time-1 map
  10. Conley index
  11. Morse decomposition

MSC codes

  1. Primary
  2. 92D30; Secondary
  3. 92-08

Authors

Affiliations

Metrics & Citations

Metrics

Citations

If you have the appropriate software installed, you can download article citation data to the citation manager of your choice. Simply select your manager software from the list below and click Download.

Cited By

View Options

View options

PDF

View PDF

Media

Figures

Other

Tables

Share

Share

Copy the content Link

Share with email

Email a colleague

Share on social media

The SIAM Publications Library now uses SIAM Single Sign-On for individuals. If you do not have existing SIAM credentials, create your SIAM account https://my.siam.org.